Florida, 2012

Hail in Florida, July 30, 2012

July 30, 2012 · NWS MFL · 1 event in 1 county or zone

A weak upper level low pressure area over Western Cuba caused tropical moisture and instability to flow across South Florida. This produced scattered afternoon and early evening thunderstorms across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak upper level low pressure area over Western Cuba caused tropical moisture and instability to flow across South Florida. This produced scattered afternoon and early evening thunderstorms across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 30, 5:01 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 30, 5:01 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
601 PM EDT MON JUL 30 2012

.UPDATE...RAISED POPS ACROSS INTERIOR PORTIONS THROUGH 00Z TO
ACCOUNT FOR ONGOING CONVECTION WHICH WILL LIKELY REMAIN SCATTERED
TO NUMEROUS OVER THE NEXT COUPLE OF HOURS.

&&

.PREV DISCUSSION... /ISSUED 517 PM EDT MON JUL 30 2012/

AVIATION...A WEAK HIGH PRESSURE RIDGE WILL BE OVER S FLA THROUGH
THE PERIOD, ALOFT AND TO THE SW OF THE AREA...AN UPPER LEVEL LOW
WILL PULL SOME MOISTURE OVER S FLA. VCSH POSSIBLE MIAMI DADE AND
BROWARD TERMINALS OVER NITE WITH VCTS FROM 15Z-18Z AS TSTMS DEVELOP
ALONG THE E COAST SEA BREEZE BUT MOVE WESTWARD INLAND. AT THIS
TIME KPBI MAY HAVE NO CONVECTIVE ACTIVITY. SURFACE WINDS SE-SSE 8
TO 12 KTS DECREASING AFT 00Z TO CALM OR LIGHT SE. AFTER 15Z
BECOMING SE 10 KTS. AT KAPF...VCSH UNTIL 02Z THEN VFR WITH CALM
WINDS. AFT 13Z SE WINDS < 8 KTS BECOMING AFT 17Z SW AROUND 10 KTS
AS W COAST SEA BREEZE DVLPS. VCTS AFT 20Z- 24Z.

PREV DISCUSSION... /ISSUED 215 PM EDT MON JUL 30 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY...TUTT LOW OVER WESTERN CUBA
SHOULD CONTINUE TO MOVE SLOWLY SOUTHWESTWARD. WATER VAPOR IMAGES
SHOWS MOISTURE ALOFT WRAPPING AROUND THIS LOW AND BEING ADVECTED
OVER SOUTH FLORIDA. THIS WILL CONTINUE TO LEAD TO THE DEVELOPMENT
OF DAILY SHOWERS/TSTMS ACROSS THE LOCAL AREA. LOCATION WILL
LARGELY DEPEND ON LOCAL SEA/LAKE BREEZES, BUT A MOSTLY EASTERLY
STEERING FLOW WILL TEND TO KEEP MOST ACTIVITY INLAND AND WEST
DURING THE AFTERNOON AND OVER EASTERN AREAS NIGHTTIME AND EARLY
MORNINGS. A MID LATITUDE TROUGH IS EXPECTED TO BUILD SOUTHWARD
ACROSS SE U.S. AND THIS WILL RESULT IN A MORE WEST-SOUTHWEST DEEP
LAYER FLOW BY WEDNESDAY, AND ALTHOUGH A DECREASE IN AVAILABLE
MOISTURE IS EXPECTED, ANY SHOWER/STORM THAT DEVELOPS WILL LIKELY
BE STEERED TOWARD THE EASTERN METRO AREAS.

LONG TERM...FRIDAY THROUGH MONDAY...AN ATLANTIC HIGH PRESSURE
RIDGE IS EXPECTED TO BUILD WESTWARD ACROSS THE REGION WITH A DEEP
LAYER EASTERLY FLOW RETURNING TO THE LOCAL AREA. WITH DEEPER
MOISTURE OVER THE REGION...A RETURN TO AFTERNOON SHWRS/STORM OVER
INTERIOR/WEST AND NIGHTTIME/EARLY MORNING SHOWERS OVER EASTERN
AREAS SHOULD BE EXPECTED.

MARINE...PLEASANT WEATHER CONDITIONS SHOULD PREVAIL THROUGH THE
REST OF THE WEEK WITH SFC WINDS AOB 15 KTS AND SEAS AOB 2 FEET.

FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  89  76  90 / 10 20 10 30
FORT LAUDERDALE  78  90  78  90 / 10 20 10 30
MIAMI            78  91  78  91 / 10 20 10 30
NAPLES           78  91  78  92 / 20 20 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 30, 5:16 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
616 PM EDT MON JUL 30 2012

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
311330-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
616 PM EDT MON JUL 30 2012

...ISOLATED STRONG TO SEVERE THUNDERSTORMS EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING ACROSS THE INLAND LOCATIONS. A FEW STORMS MAY
CONTAIN FREQUENT TO EXCESSIVE LIGHTNING STRIKES, GUSTY
WINDS AROUND 60 MPH, AND HAIL.

WIND: THE STRONGEST STORMS MAY PRODUCE WIND GUSTS AROUND 60 MPH
EARLY THIS EVENING.

HAIL: HAIL TO THE SIZE OF QUARTERS MAY OCCUR WITH A FEW OF THE
STRONGEST THUNDERSTORMS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES AROUND 105 DEGREES ARE POSSIBLE EACH DAY,
ESPECIALLY ACROSS INTERIOR PORTIONS OF THE REGION DURING THE
AFTERNOON HOURS.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY INTO THE UPCOMING
WEEKEND. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 30, 4:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
525 PM EDT MON JUL 30 2012

FLZ067-302200-
INLAND PALM BEACH COUNTY FL
525 PM EDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 600 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF NORTH COUNTY AIRPORT...AND
  MOVING VERY SLOWLY NORTHWEST.

* THE STORM WILL AFFECT...
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND LOCALLY
HEAVY RAIN WITH WIND GUSTS TO 40 MPH. LIGHTNING IS THE NUMBER ONE
WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2696 8042 2695 8024 2675 8027 2675 8035
TIME...MOT...LOC 2125Z 205DEG 10KT 2693 8030

JR

The radar

The Tampa radar (KTBW), 150 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glades

When
July 30, 5:20 PM EST
Where
Glades County, 6.01 mi ENE of Ortona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
26.849, -81.228

The Glades County Emergency Manager reported one inch hail on Wayman Road near U.S. 27 west of Moore Haven.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397375.